Loperamide Abuse and Overuse

Loperamide AbuseThere are many conditions to consider when dealing with a patient who presents with altered mental status. Is there a significant intracranial pathology (ex, AVM, Trauma)? Is there a serious bacterial infection? Is there a terrible abdominal catastrophe (ex, Intussusception)? Is there a significant electrolyte abnormality or endocrine problem (ex, Hypoglycemia, Myxedema Coma)? Of course, we also have to consider and contend with possible intoxicants. Unfortunately, people keep getting more creative with what they choose to get High from. Let’s take a moment to add one new item to the list of possible intoxicants – Loperamide Abuse and Overuse:

 

Loperamide Abuse: Basics

  • Loperamide is marketed as an anti-diarrheal medicine!
    • So how is it potentially abused? No one wants to be overly constipated.
    • Slows intestinal transit time by stimulating mu-opioid receptors.
  • Loperamide is a synthetic phenylpiperidine opioid, like meperidine. [Wu, 2017]
    • Originally (in 1977), it was a controlled substance.
    • Later (by 1982), it was made available without prescription.
  • Low abuse potential and safe AT THERAPEUTIC DOSES. [Wu, 2017; Vakkalanka, 2017; Bishop-Freeman, 2016]
    • Extremely low bioavailability
    • Absorbed drug is highly protein bound.
    • Has limited passage across the Blood-Brain Barrier.
    • Half-life (at therapeutic doses) is ~11 hours.
      • With excessive doses, half-life can be ~35 hours.
  • Abuse and Misuse of loperamide has become more prevalent since 2005. [Wu, 2017; Vakkalanka, 2017; Bishop-Freeman, 2016]
    • Used to alleviate opioid withdrawal
      • “Poor Man’s Methadone” [Salama, 2017]
      • Daily doses reported to be in the 100’s of milligrams a day! (normal dose is 16 mg/Day)
    • Used for euphoric effects
      • Use with co-ingestions that alter loperamide’s metabolism to increase euphoric effects.
        • Ex: Grapefruit Juice, Cimetidine, Black Pepper, Tonic Water, Quinidine, Vitamin C,
      • Can lead to same euphoria as oxycodone (but easier to come by and less expensive).
    • Can lead to respiratory depression and cardiac dysrhythmias.

 

Loperamide Abuse: Toxicity

  • Channel Blockade
    • Normal concentration after standard 8mg dose = ~1 microgram/L
    • At ~15-20 micrograms/L – blocks potassium channels
    • At ~114-141 micrograms/L – blocks sodium channels
  • Loperamide abuse / misuse can interfere with cardiac conduction

 

Loperamide Abuse: Presentation

The grossly intoxicated patient may be easier to discern (looks like opiate overdose, but may have negative opiate drug screen), but the loperamide overdose can also lead to overt: [Wu, 2017; Vakkalanka, 2017; Bhatti, 2017; Katz, 2017; Upadhyay, 2016; Wightman, 2016]

  • Altered Mental Status
  • Syncope
  • Abnormal ECG with wide QRS and/or Prolonged QTc
  • Monomorphic or polymorphic VTach (Torsade de Pointes)

 

Loperamide Abuse: Management

  • Supportive Care -> ABCs!
  • Naloxone
    • If there is respiratory depression.
    • Give lowest effective dose
    • Anticipate need for repeat dose given long half-life [Wu, 2017]
  • Cardiac Support 
    • Cardioversion or defibrillation as needed
    • Intravenous Magnesium for prolonged QTc or Torsade.[Wu, 2017]
    • Intravenous Sodium Bicarbonate is reasonable with widened QRS. [Wu, 2017]
    • Fix hypokalemia and other electrolyte derangements.
  • Activated Charcoal
    • Loperamide should absorb to charcoal
    • The diminished intestinal transit may make charcoal beneficial longer after ingestion (2-4 hours after large dose) [Wu, 2017]
  • Intravenous Lipid Emulsion [Wu, 2017]
    • Loperamide is highly protein-bound, so dialysis is not effective.
    • Consider trial of Lipid Emulsion for patient with cardiotoxicity.
  • ECMO [Wu, 2017]
    • ECMO may be required for severe cardiotoxicity.
    • Consider if refractory to other interventions… but don’t wait too long to consider, as it takes time to set up.

 

Moral of the Morsel

  • Remember, Loperamide stops diarrhea because it is an opioid. If it is an opioid, someone will figure out how to abuse it.
  • Look at the ECG! Prolonged QTc or Wide QRS and a history of opioid abuse? Think Loperamide.
  • Syncope or Dysrhythmia with history of opioid abuse? Think Loperamide.

 

References

Wu PE1, Juurlink DN2. Clinical Review: Loperamide Toxicity. Ann Emerg Med. 2017 Aug;70(2):245-252. PMID: 28506439. [PubMed] [Read by QxMD]

Vakkalanka JP1, Charlton NP1, Holstege CP2. Epidemiologic Trends in Loperamide Abuse and Misuse. Ann Emerg Med. 2017 Jan;69(1):73-78. PMID: 27823872. [PubMed] [Read by QxMD]

Bhatti Z1, Norsworthy J1, Szombathy T1. Loperamide metabolite-induced cardiomyopathy and QTc prolongation. Clin Toxicol (Phila). 2017 Aug;55(7):659-661. PMID: 28349724. [PubMed] [Read by QxMD]

Katz KD1, Cannon RD1, Cook MD1, Amaducci A2, Day R2, Enyart J2, Burket G2, Porter L2, Roach T3, Janssen J4, Williams KE4. Loperamide-Induced Torsades de Pointes: A Case Series. J Emerg Med. 2017 Sep;53(3):339-344. PMID: 28755998. [PubMed] [Read by QxMD]

Patel KM1, Shah S, Subedi D. Takotsubo-Like Cardiomyopathy After Loperamide Overdose. Am J Ther. 2017 Apr 27. PMID: 28639963. [PubMed] [Read by QxMD]
Salama A1, Levin Y1, Jha P1, Alweis R1,2,3. Ventricular fibrillation due to overdose of loperamide, the “poor man’s methadone”. J Community Hosp Intern Med Perspect. 2017 Sep 19;7(4):222-226. PMID: 29046747. [PubMed] [Read by QxMD]

Upadhyay A1, Bodar V1, Malekzadegan M1, Singh S1, Frumkin W1, Mangla A1, Doshi K1. Loperamide Induced Life Threatening Ventricular Arrhythmia. Case Rep Cardiol. 2016;2016:5040176. PMID: 27547470. [PubMed] [Read by QxMD]

Bishop-Freeman SC1, Feaster MS2, Beal J2, Miller A2, Hargrove RL2, Brower JO2, Winecker RE2. Loperamide-Related Deaths in North Carolina. J Anal Toxicol. 2016 Oct;40(8):677-686. PMID: 27474361. [PubMed] [Read by QxMD]

Wightman RS1, Hoffman RS1, Howland MA1,2, Rice B3, Biary R1, Lugassy D1. Not your regular high: cardiac dysrhythmias caused by loperamide. Clin Toxicol (Phila). 2016 Jun;54(5):454-8. PMID: 27022002. [PubMed] [Read by QxMD]

Sean Fox

I enjoy taking care of patients and I finding it endlessly rewarding to help train others to do the same. I trained at the Combined Emergency Medicine and Pediatrics residency program at University of Maryland, where I had the tremendous fortune of learning from world renown educators and clinicians. Now I have the unbelievable honor of working with an unbelievably gifted group of practitioners at Carolinas Medical Center. I strive every day to inspire my residents as much as they inspire me.

You may also like...

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.